Connecticut, 2009

Lightning Strike in Connecticut, July 26, 2009

July 26, 2009 · NWS OKX · 1 event in 1 county or zone

A potent cold front brought thunderstorms to Fairfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A potent cold front brought thunderstorms to Fairfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 26, 7:44 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 26, 7:44 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
844 PM EDT SUN JUL 26 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE...AHEAD OF A COLD FRONT THROUGH EASTERN
OHIO...WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO
TONIGHT. THE COLD FRONT WILL SLOWLY ADVANCE EAST THIS EVENING...REACHING
EASTERN NEW JERSEY BY LATE TONIGHT...THEN DISSIPATE MONDAY. A
SERIES OF TROUGHS WILL DEVELOP IN THE LEE OF THE APPALACHIANS
THROUGH THE WEEK...KEEPING THE THREAT OF SHOWERS AND THUNDERSTORMS
IN THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11PM. 40-50 KT
LOW LEVEL JET...RRQ OF UPPER JET...WILL COMBINE WITH HIGHLY
UNSTABLE AIRMASS OVERNIGHT TO PRODUCE WIDESPREAD CONVECTION THE
NEXT 6-12H. UNIDIRECTIONAL SHEAR WILL BE THE LIMITING FACTOR FOR
TORNADOES. DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

FLAVOR OF THE CONVECTION WILL BE LINES OR CLUSTERS THAT DO NOT
NECESSARILY START OUT WITH MUCH ROTATION...BUT RATHER TAKE ON
THOSE CHARACTERISTICS AS THEY MOVE INTO A MORE HIGHLY SHEARED
ENVIRONMENT. FLASH FLOOD WATCH ALSO CONTINUES DUE TO HIGH
DEWPOINTS IN VIGOROUS THUNDERSTORM GROWTH.

ALSO...DUE TO LONG PERIOD OCEAN SWELLS AND GUSTY SOUTHERLY
WINDS...A HIGH RISK OF RIP CURRENTS IS FORECAST FOR THE REST OF TODAY
FOR ALL ATLANTIC OCEAN BEACHES. PLEASE SEE THE LATEST NYCCFWOKX
FOR DETAILS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THE COLD FRONT THAT MOVES THROUGH LATER TONIGHT DISSIPATES IN THE
LOW LEVELS...BUT THE RESIDUAL MID LEVEL BOUNDARY REMAINS IN PLACE
THROUGH AT LEAST TUESDAY.

A PERSISTENT UPPER TROUGH REMAINS ENTRENCHED OVER EASTERN CANADA.
MUGGY AIRMASS IS NOT REALLY SCOURED OUT BY THE FRONT...SO WITH THE
UPPER LOW AND HIGH DEWPOINTS IN PLACE..UNSETTLED WEATHER IS
EXPECTED FOR AT LEAST THE NEXT FEW DAYS.

WILL STICK WITH A MAINLY DIURNAL TREND TO POP...KEEP THUNDERSTORMS
IN THE FORECAST AND TRY TO TWEAK TO INDIVIDUAL SHORTWAVES AS MUCH
AS POSSIBLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED FORECAST CONTINUES TO SHOW A SUMMER-LIKE PATTERN WITH
NO MAJOR RAIN MAKERS AND TEMPERATURES NEAR CLIMATOLOGY. ISOLATED TO
SCATTERED AFTERNOON CONVECTION WILL BE POSSIBLE EACH DAY...HOWEVER
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ARRIVES LATE THURSDAY
WITH AN APPROACHING COLD FRONT. MODEL GUIDANCE CONTINUES TO SHOW NYC
APPROACHING UPPER 80S TO NEAR 90 DEGREES FOR MIDWEEK. IT REMAINS TO
BE SEEN IF WE WILL MAKE IT TO THE END OF JULY WITHOUT REACHING 90
DEGREES IN CENTRAL PARK FOR THE ONLY THE SECOND TIME SINCE RECORDS
BEGAN (THE LAST TIME CENTRAL PARK HAD NO 90 DEGREE DAYS IN JUNE AND
JULY WAS 1996).

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
POTENTIAL FOR ACTIVE FIRST 6 TO 12 HR OF TERMINALS WITH HIGHLY
UNSTABLE AIRMASS IN PLACE WITH APPROACHING SFC TROF AND STRONG
JET DYNAMICS. GENERALLY THROUGH 09Z...CONVECTION WILL WORK SW TO NE
AT 25 KT ACROSS THE AREA...PRODUCING MVFR CEILINGS/IFR VSBYS
(+TSRA). THE INITIAL AXIS OF THE CONVECTION WILL BE ACROSS THE NYC
TERMINALS...THEN GRADUALLY SHIFT EAST...IMPACTING KISP AND KGON
AFTER 05Z.

CU WILL BE BASED AROUND 5 KFT OVERNIGHT...WITH A IFR CEILINGS
ACROSS KISP AND KGON WITH HIGH DEW POINT AIR WORKING ACROSS THE
COOLER NEAR SHORE WATERS. IFR CEILINGS ALSO LIKELY TO FORM OUTSIDE
THE NYC TERMINALS ONCE THE RAIN EXITS THE REGION. KJFK MAY SEE
BRIEF PERIODS OF IFR CEILINGS AS SOME STRATUS WORKS OFF THE NEAR
SHORE WATERS...BUT PRIMARILY EAST.

VFR CEILINGS BY 15Z AT ALL TERMINALS...EXCEPT KGON. LOW-LEVEL WIND
TRAJECTORY SUCH THAT IFR/LOW END MVFR CEILINGS MAY PERSIST AT
KGON ALL DAY. SW WINDS 10 TO 15 KT WITH SOME GUSTS TO 20 KT. AFT
CB DEVELOPMENT WITH BASES AROUND 4 KFT. WEAK SFC BOUNDARY ACROSS
THE AREA MAY TRIGGER SCT CONVECTION AFTER 18Z.

OUTLOOK FOR 00Z TUE THROUGH THU...
VFR. ISOLD TO SCT AFTERNOON/EVENING CONVECTION WITH MVFR
CONDITIONS.

&&

.MARINE...
A SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA FOR THE NEXT SEVERAL
DAYS. SEAS HAVE REMAINED BELOW SCA...BUT LLJ EXPECTED TO STRENGTHEN
OVER THE WATERS TONIGHT WHICH SHOULD HELP BUILD SEAS TO MARGINAL
SCA...CONTINUING INTO MONDAY. WILL CONTINUE SCA FOR OCEAN WATERS AND
LET SUBSEQUENT SHIFTS EXAMINE WAVE TRENDS.

ONCE OCEAN SEAS REACH MARGINAL SCA THEY COULD WAVER AROUND THERE
THROUGH THE FORECAST PERIOD WITH PERSISTENT SOUTHERLY FLOW AND
PERIODIC STRENGTHENING OF THE LLJ.

LATE AFTERNOON/EVENING AMBROSE JET DEVELOPMENT COULD HAVE MARGINAL
SCA WINDS ON THE WESTERN WATERS EACH DAY.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS COULD PRODUCE AREAL AVERAGE RAINFALL OF
THREE QUARTERS TO AROUND ONE INCH THIS EVENING. LOCALLY HIGHER
AMOUNTS OF TWO OR MORE INCHES ARE POSSIBLE WITH THE STRONGER STORMS
AND STORMS MOVING ACROSS THE SAME AREAS. FLASH FLOOD GUIDANCE
OUTSIDE NYC GENERALLY 2 TO 2 1/2 INCHES IN 3 AND 6 HOURS. FLASH
FLOODING...AND URBAN FLOODING...IS A POSSIBILITY TONIGHT. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA.

ADDITIONAL RAINFALL WILL BE POSSIBLE EACH AFTERNOON AND EVENING...MONDAY
THROUGH FRIDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR CTZ005>012.
NY...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR NYZ067>081.
NJ...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR NJZ002>006-011.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...BS
NEAR TERM...BS
SHORT TERM...BS
LONG TERM...BC/MAS
AVIATION...DW
MARINE...BC/MAS
HYDROLOGY...BS
Hazardous weather outlook, Jul 26, 3:26 PM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
426 PM EDT SUN JUL 26 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-272030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
426 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE AREA
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...ALTHOUGH
LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR THE NEXT
FEW DAYS...WHICH MAY PRODUCE HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-272030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
426 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 26, 8:36 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
936 PM EDT SUN JUL 26 2009

CTZ005-NYZ068>071-270230-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-ROCKLAND-SOUTHERN
WESTCHESTER-
936 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...PUTNAM...ROCKLAND AND
WESTCHESTER COUNTIES...

AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAVERSTRAW TO
HAWTHORNE...OR ALONG A LINE EXTENDING FROM HAVERSTRAW TO NORTH
TARRYTOWN...AND MOVING NORTHEAST AT 20 MPH.

PEOPLE IN FAIRFIELD...PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES...
INCLUDING HAVERSTRAW...NORTH TARRYTOWN...UPPER NYACK...TARRYTOWN...
NEW CITY...OSSINING...HAWTHORNE...MOUNT KISCO...YORKTOWN HEIGHTS AND
BEDFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING
OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 26, 8:39 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
939 PM EDT SUN JUL 26 2009

NYZ076>078-270245-
NASSAU-NORTHWEST SUFFOLK-QUEENS-
939 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORM WILL IMPACT NASSAU...QUEENS AND WESTERN
SUFFOLK COUNTIES...

AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LITTLE NECK...OR NEAR GREAT NECK...AND
MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Local storm report, Jul 26, 8:46 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
946 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     NEWARK                  40.72N 74.17W
07/26/2009                   ESSEX              NJ   TRAINED SPOTTER

            POWERS LINES DOWN.

0610 PM     FLASH FLOOD      KEARNY                  40.75N 74.12W
07/26/2009                   HUDSON             NJ   LAW ENFORCEMENT

            PASSAIC AVENUE CLOSED DUE TO FLOODING.

0615 PM     TSTM WND DMG     HARRISON                40.74N 74.15W
07/26/2009                   HUDSON             NJ   TRAINED SPOTTER

            WIRES DOWN AT INTERSECTION OF CAPE MAY STREET AND
            FRANKLIN RODGERS BOULEVARD.

0616 PM     TSTM WND DMG     4 NE RINGWOOD           41.15N 74.23W
07/26/2009                   ORANGE             NY   LAW ENFORCEMENT

            TREE DOWN ON 103 JUNIPER TERRACE.

0616 PM     HAIL             3 NE RINGWOOD           41.15N 74.24W
07/26/2009  E0.88 INCH       ORANGE             NY   LAW ENFORCEMENT

            NICKEL SIZE HAIL ACCUMULATING TO 2 INCHES IN SOME SPOTS.

0625 PM     FLASH FLOOD      3 ENE HOBOKEN           40.76N 73.99W
07/26/2009                   NEW YORK (MANHATTA NY   NWS EMPLOYEE

            6 INCHES OF STANDING WATER ON BROADWAY AND WEST 46TH
            STREET.

0643 PM     HAIL             2 E EAST TREMONT        40.84N 73.83W
07/26/2009  E1.00 INCH       BRONX              NY   TRAINED SPOTTER

            QUARTER SIZE HAIL.

0650 PM     HAIL             BAYSIDE                 40.79N 73.77W
07/26/2009  E1.00 INCH       QUEENS             NY   PUBLIC

            QUARTER SIZE HAIL.

0700 PM     TSTM WND DMG     EAST HILLS              40.80N 73.63W
07/26/2009                   NASSAU             NY   PUBLIC

            LARGE LIMBS DOWN.

0840 PM     TSTM WND GST     5 SW ANNADALE           40.50N 74.23W
07/26/2009  M53.00 MPH       ANZ338             NY   MESONET

            MESONET AT PERTH AMBOY.

&&

JP
Special weather statement, Jul 26, 8:53 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
953 PM EDT SUN JUL 26 2009

NYZ078>081-270300-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
953 PM EDT SUN JUL 26 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY...

AT 952 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8
MILES SOUTH OF GILGO STATE PARK...OR 10 MILES SOUTHWEST OF ROBERT
MOSES STATE PARK...AND MOVING NORTHEAST AT 45 MPH.

PEOPLE IN SUFFOLK COUNTY...INCLUDING ROBERT MOSES STATE PARK...
CAPTREE STATE PARK...ISLIP...SAYVILLE...RONKONKOMA...HOLBROOK...
PATCHOGUE...FARMINGVILLE...MEDFORD AND CORAM...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING
OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 26, 9:19 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1019 PM EDT SUN JUL 26 2009

NJZ003-005-006-011-NYZ072>077-270315-
BERGEN-BRONX-ESSEX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK
(MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-UNION-
1019 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS WILL IMPACT BRONX...HUDSON...KINGS
(BROOKLYN)...NEW YORK (MANHATTAN)...QUEENS...RICHMOND (STATEN
ISLAND)...SOUTHERN BERGEN...SOUTHERN ESSEX...UNION AND WESTERN NASSAU
COUNTIES...

AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHATHAM TO
YORKETOWN...MOVING EAST AT 35 MPH.

INTENSE CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO TWO INCHES AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jul 26, 9:29 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1029 PM EDT SUN JUL 26 2009

CTZ005>007-009-010-270330-
NORTHERN FAIRFIELD-NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-SOUTHERN
FAIRFIELD-SOUTHERN NEW HAVEN-
1029 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...MIDDLESEX AND NEW
HAVEN COUNTIES...

AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRIDGEPORT...AND MOVING NORTHEAST AT 30
MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC

The radar

The Brookhaven radar (KOKX), 49 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fairfield

When
July 26, 9:42 PM EST to 9:45 PM EST
Where
Fairfield County, 1.91 mi SSE of Sport Hill to 1.7 mi SSE of Sport Hill
Property damage
$40,000
Reported by
Newspaper
Coordinates
41.203, -73.240

Lightning struck the properties at 144 Bennett Street and 35 London Terrace within minutes of each other, causing fires at both locations.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189659.